Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 13, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 1, 2017, 3:29 PM MDT for Lewis and Clark County, Montana. It was in force for 31 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2017, 3:29 PM MDT (21:29 UTC)
- Expired
- Jun 1, 2017, 4:00 PM MDT
- In force
- 31 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Lewis and Clark County, MT
The radar
The Great Falls radar (KTFX), 107 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 3:37 PM MDT | TSTM WND GST 47 | 6 E Marysville, MT | THUNDERSTORM WITH LARGE PEA SIZED HAIL AND 47 MPH WIND GUST. |
| Jun 1, 3:37 PM MDT | TSTM WND GST 47 | 7 Ese Marysville, MT | THUNDERSTORM WITH LARGE PEA SIZED HAIL AND 47 MPH WIND GUST. |
| Jun 1, 3:37 PM MDT | HAIL 0.5 | 6 E Marysville, MT | THUNDERSTORM WITH LARGE PEA SIZED HAIL AND 47 MPH WIND GUST. |
| Jun 1, 3:45 PM MDT | HAIL 1 | Marysville, MT | QUARTER SIZED HAIL IN BIRDSEYE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -406 J/kg
- Mixed-layer LCL
- 2141 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
684
WUUS55 KTFX 012129
SVRTFX
MTC049-012200-
/O.NEW.KTFX.SV.W.0013.170601T2129Z-170601T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
329 PM MDT THU JUN 1 2017
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
South central Lewis and Clark County in west central Montana...
* Until 400 PM MDT
* At 327 PM MDT, a severe thunderstorm was located 14 miles west of
Helena, moving northeast at 35 mph.
HAZARD...Quarter size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters have reported hail up to the
size of ping pong balls or one and one half inch in
diameter.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* this severe thunderstorm will remain over mainly rural areas of
south central Lewis and Clark County, including the following
locations: Marysville, Canyon Creek and Austin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4705 11228 4676 11187 4654 11222 4659 11231
4662 11230 4666 11233 4666 11241 4670 11242
4670 11250 4671 11253
TIME...MOT...LOC 2127Z 202DEG 32KT 4667 11231
HAIL...1.50IN
WIND...60MPH
$$
HoenischWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:00 PM MDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 1, 2:00 PM MDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 200 PM MDT Thu Jun 1 2017 .SYNOPSIS... A cold front will bring widespread showers and thunderstorms through this evening across western and central Montana. A few storms may become strong to severe at times...with strong winds...hail...and frequent lightning being the main threat. Shower and thunderstorm activity is then expected to diminish tonight. Breezy and slightly cooler conditions are then expected for Friday...with mainly dry conditions also expected. Warming conditions are then expected for the weekend...with a few scattered thunderstorms possible on Sunday. && .DISCUSSION... Tonight through Saturday...Thunderstorms are starting to develop ahead of an approaching cold front this afternoon. Forecast remains on track that this cold front will bring widespread thunderstorm activity...with a few strong to severe storms possible. 18z special sounding shows some modest cape near 1000 J/KG possible with some increasing 0-6 KM shear with a strong jet associated with the front. All day cloud cover will be the limiting factor...especially for the large hail threat. There was high amounts of DCAPE in the special sounding...and the potential for inverted-v profile today...so damaging wind looks to be the main threat this afternoon and evening. Overall sticking with the isolated severe threat to along and east of I-15...especially from Helena to Canada and east. After the front passes through tonight...shower activity should diminish from west to east...with almost all activity ending by Friday morning. The remainder of Friday will be slightly cooler with highs in the 70s and gusty westerly winds as a weak clipper system moves through the area. Winds 30 to 40+ mph are possible on Friday...especially along the Hi-Line. Winds then diminish Friday night. Saturday will see a ridge of high pressure briefly move overhead...bringing mainly dry conditions...mostly clear skies...and warming conditions...perhaps back into the low 80s. Anglin Saturday Night through Thursday...The upper level ridge axis shifts east of the forecast area Saturday night. Weak shortwave energy moving through the southwesterly flow could spawn isolated, mainly mountain showers Saturday night and Sunday. Temperatures have trended warmer, now forecast to reach the upper 80s to near 90F on Sunday afternoon. A more organized Pacific system crosses the Northern Rockies early Monday. A few strong thunderstorms become possible if this wave slows or intensifies and arrives at peak heading Monday afternoon. Model guidance for this system has been inconsistent, now showing the wave remaining open and ejecting quickly east of the area. Given this uncertainty, will continue to maintain chances for showers and thunderstorms in the forecast for Monday and Tuesday, along with cooler temperatures. A broad, large scale ridge builds over the interior western U.S. Wednesday and Thursday, providing a period of dry and warmer conditions. PN && .AVIATION... Updated 1755Z. An upper level disturbance and Pacific cool front will move through the region this afternoon and evening producing widespread showers and thunderstorms. Some storms will produce heavy rain and strong winds. Isolated small hail is also possible. Thunderstorms should die off by 06Z but stratiform rain and some shower activity will persist through about 09Z Friday. VFR conditions will prevail through the period with areas IFR/MVFR conditions likely in precipitation. mpj && .HYDROLOGY... With warm weather expected through the weekend...higher elevation mountain runoff will continue. Latest Missouri Basin River Forecast Center (MBRFC) river forecasts continue to show water levels on the Big Hole River near Melrose rising above flood stage by Sunday morning, then remaining above flood stage through the week and into the following weekend. Have therefore issued a Flood Watch for the Big Hole. Smaller streams and creeks coming out of the mountains are also expected to rise to near bankfull levels in the coming days but have held off on issuing any highlights at this time. mpj && .PRELIMINARY POINT TEMPS/POPS... GTF 51 74 45 83 / 70 10 0 0 CTB 49 70 42 81 / 30 10 0 0 HLN 50 76 48 85 / 60 10 0 0 BZN 47 76 43 84 / 50 20 0 0 WEY 40 68 34 76 / 30 10 0 0 DLN 45 74 44 83 / 40 20 0 0 HVR 55 79 47 86 / 70 10 0 0 LWT 51 72 45 80 / 30 10 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood Watch for the Big Hole River near Melrose. && weather.gov/greatfalls
In the hours before
Special weather statement, Jun 1, 1:33 PM MDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Great Falls MT
133 PM MDT THU JUN 1 2017
MTZ008-012000-
Beaverhead MT-
133 PM MDT THU JUN 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVERHEAD COUNTY
UNTIL 200 PM MDT...
At 133 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Gibbonsville, or 32 miles north of Salmon, moving
north at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
Beaverhead County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4578 11387 4576 11385 4575 11381 4584 11370
4588 11354 4594 11351 4576 11339 4583 11326
4580 11318 4543 11376 4544 11378 4550 11376
4552 11383 4559 11380 4562 11390 4568 11394
TIME...MOT...LOC 1933Z 196DEG 38KT 4564 11379
JANGLINSpecial weather statement, Jun 1, 2:00 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
200 PM MDT THU JUN 1 2017
MTZ008-012030-
Beaverhead MT-
200 PM MDT THU JUN 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVERHEAD COUNTY
UNTIL 230 PM MDT...
At 200 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Wisdom, or 37 miles southeast of Hamilton, moving
north at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of northwestern
Beaverhead County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4584 11370 4583 11366 4588 11354 4594 11351
4576 11339 4575 11336 4580 11335 4587 11322
4586 11322 4574 11335 4562 11355 4574 11378
4579 11379
TIME...MOT...LOC 2000Z 175DEG 33KT 4583 11367
JANGLINSpecial weather statement, Jun 1, 2:23 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Great Falls MT
223 PM MDT THU JUN 1 2017
MTZ008-012100-
Beaverhead MT-
223 PM MDT THU JUN 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVERHEAD COUNTY
UNTIL 300 PM MDT...
At 223 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Wisdom, or 28 miles northeast of Salmon, moving north
at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Wisdom and Jackson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4582 11370 4580 11343 4575 11336 4580 11334
4579 11319 4536 11341 4542 11364
TIME...MOT...LOC 2023Z 184DEG 22KT 4549 11351
JANGLINSpecial weather statement, Jun 1, 3:09 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Great Falls MT
309 PM MDT THU JUN 1 2017
MTZ046-048-049-012200-
Southern Rocky Mountain Front MT-Eastern Teton MT-Eastern Pondera MT-
309 PM MDT THU JUN 1 2017
...SPECIAL WEATHER STATEMENT...
At 306 PM MDT, Doppler radar was tracking a strong thunderstorms
southwest of Valier, or 20 miles northwest of Choteau, moving north
at 20 mph.
Heavy rain, pea sized hail and winds in excess of 30 mph will be
possible with this storm.
Locations impacted include...
Valier, Pendroy and Bynum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near lake Frances, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4837 11185 4773 11230 4787 11270 4813 11263
4813 11218 4831 11258 4845 11254
TIME...MOT...LOC 2106Z 196DEG 17KT 4806 11243
HoenischSpecial weather statement, Jun 1, 3:22 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Great Falls MT
322 PM MDT THU JUN 1 2017
MTZ014-012200-
Central and Southern Lewis and Clark MT-
322 PM MDT THU JUN 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK
COUNTY UNTIL 400 PM MDT...
At 321 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Helena, moving northeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wolf Creek, Marysville, Canyon Creek and Austin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4713 11228 4687 11176 4649 11230 4665 11231
4666 11241 4670 11242 4670 11253 4683 11253
4684 11256
TIME...MOT...LOC 2121Z 202DEG 32KT 4663 11233
HoenischThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 6:32 PM MDT | Special Weather Statement | TFX | 28 min | |
| May 31, 6:35 PM MDT | Special Weather Statement | TFX | Judith Basin | 40 min |
| May 31, 6:59 PM MDT | Special Weather Statement | TFX | Glacier | 31 min |
| May 31, 7:08 PM MDT | Special Weather Statement | TFX | Beaverhead, Broadwater, Gallatin, Jefferson, Madison, Meagher | 52 min |
| May 31, 9:35 PM MDT | Special Weather Statement | TFX | Hill, Liberty, Toole | 40 min |
| May 31, 9:56 PM MDT | Special Weather Statement | TFX | Glacier | 49 min |
| May 31, 10:01 PM MDT | Special Weather Statement | TFX | Broadwater | 29 min |
| May 31, 10:24 PM MDT | Special Weather Statement | TFX | 21 min | |
| Jun 1, 10:54 AM MDT | River Flood Watch | TFX | 10 days | |
| Jun 1, 1:33 PM MDT | Special Weather Statement | TFX | 27 min | |
| Jun 1, 2:00 PM MDT | Special Weather Statement | TFX | Deer Lodge | 30 min |
| Jun 1, 2:23 PM MDT | Special Weather Statement | TFX | 37 min | |
| Jun 1, 3:09 PM MDT | Special Weather Statement | TFX | Pondera, Teton | 51 min |
| Jun 1, 3:22 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 38 min |
| Jun 1, 3:42 PM MDT | Special Weather Statement | TFX | Fergus | 33 min |
| Jun 1, 3:56 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Lewis and Clark | 49 min |
| Jun 1, 3:58 PM MDT | Special Weather Statement | TFX | Judith Basin | 32 min |
| Jun 1, 4:20 PM MDT | Special Weather Statement | TFX | Fergus | 25 min |
| Jun 1, 4:43 PM MDT | Special Weather Statement | TFX | Fergus | 32 min |
| Jun 1, 4:49 PM MDT | Special Weather Statement | TFX | Cascade | 41 min |
| Jun 1, 4:57 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 33 min |
| Jun 1, 5:13 PM MDT | Special Weather Statement | TFX | Fergus | 32 min |
| Jun 1, 5:25 PM MDT | Special Weather Statement | TFX | Pondera, Teton | 35 min |
| Jun 1, 5:29 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 61 min |
| Jun 1, 5:40 PM MDT | Areal Flood Advisory | TFX | Cascade | 3 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.